Nebraska, 2021

Winter Weather in Nebraska, February 12 to 14, 2021

February 12 to 14, 2021 · NWS GID · 24 events in 24 counties and zones

For the second time in a nine-day stretch, South Central Nebraska saw the invasion of two separate snow events in fairly rapid succession, this time centered within a 54-hour period between the morning of Friday the 12th and the early afternoon of Sunday the 14th. However, unlike the previous one-two punch back on the 6th-7th, cumulative snow amounts were noticeably lighter this time around for…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second time in a nine-day stretch, South Central Nebraska saw the invasion of two separate snow events in fairly rapid succession, this time centered within a 54-hour period between the morning of Friday the 12th and the early afternoon of Sunday the 14th. However, unlike the previous one-two punch back on the 6th-7th, cumulative snow amounts were noticeably lighter this time around for most places, with the majority of the 24-county domain totaling only 2-5 inches of fairly dry, fluffy flakes. However, a higher exception with more in the way of 5-8 targeted mainly the following four southern counties: Furnas, Harlan, Franklin and Webster. Per dozens of NWS cooperative observers and CoCoRaHS, some of the highest 54-hour totals featured: 8.0 at Harlan County Lake, 7.0 at Beaver City and also six miles south of Wilcox along with four miles southwest of Bladen, and 6.2 six miles north-northwest of Oxford. A bit farther north, official Tri Cities amounts were: 4.7 at Hastings, 3.0 in Kearney and 2.3 at Grand Island. Winds were not much of a factor during either round, given speeds commonly 5-15 MPH and only occasional gusts over 20 MPH. These light winds were promoted by stout and very cold Arctic high pressure centered over the Northern Plains, but which dominated the weather situation southward throughout the entire central United States. In fact, the anomalously cold temperatures gripping South Central Nebraska between the 12th-14th were arguably a bigger story than the snow, as daytime highs only climbed to within a few degrees either side of 0 F each day.

Taking a closer look at the meteorological background/timing of this multi-round event, while each of the two main pulses of snow were driven primarily by mid level frontogenesis, the first round on the 12th-13th occurred under predominantly zonal flow aloft, while the second round on the 13th-14th unfolded under more southwesterly flow as a broad trough evolved over the southwestern United States. Focusing solely on Round 1, this actually consisted of several mini-rounds of snow traversing various portions of the area between sunrise on the 12th and sunrise on the 13th. Most of the area only measured 1-2 during this time, although several far northern counties (mainly along/north of Highway 92) along with Furnas County in the far southwest were more in the 2-3 range. Following a roughly 12-hour break in the action (including quite a bit of sunshine during the day on the 13th), Round 2 arrived during the evening, persisted through the night and mostly-ended by early afternoon on the 14th. This round largely targeted the southern half of the area, with accumulations commonly 3-5 within counties along/south of Highway 6, but less than 1 in most counties north of Interstate 80. On a broader-scale note, the snow between the 12th-14th actually served as the finale to a very snowy three-week stretch. In fact, most of South Central Nebraska piled up between 18-30 between Jan. 25th-Feb. 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 12, 5:27 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 12, 5:27 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
527 AM CST Fri Feb 12 2021

.DISCUSSION...(Today through Thursday)
Issued at 350 AM CST Fri Feb 12 2021

Outside of a few flurries working their way into far northern
portions of the area, dry conditions are in place early this
morning. In the upper levels, obs and satellite imagery showing
continued zonal/slight NWrly flow across the region, as we remain
on the southern side of an area of low pressure spinning over
far south- central Canada. Satellite imagery also showing another
storm system making its way onto the northern/central CA coast
early this morning, which is expected to dig south into northern
Mex today/tonight. At the surface, high pressure continues to
dominate the pattern across the area, centered over portions of
the Nrn/Central Plains. This is keeping winds generally
northeasterly and on the lighter side, with speeds either side of
10 MPH. More cloud cover is gradually moving in from the west,
temps in many spots really dropped off earlier tonight with
clearer skies, but have moderated some since. 3 AM obs range in
the lower single digits on both sides of 0 degrees.

...Precipitation chances...

A weak wave last evening into the first part of tonight brought
another narrow area of light snow to northern portions of the
area, but any accumulations associated with that activity likely
topped out around an inch. We're currently sitting in the lull
between that wave and the next which will be bringing additional
snow accumulation during the daytime hours today and into tonight.

Models are in good agreement showing little change in the overall
pattern aloft, dominated by that low pressure system sitting off
to our north. A low amplitude shortwave disturbance is expected to
swing around the southern edge of the main low, taking it right
through the region. Increased mid-level convergence and favorable
upper level jet forcing is expected to result in the development
of a somewhat narrow band of snow today, with the heavier amounts
favoring the panhandle of Nebraska eastward roughly through the
northern portion of our CWA. Models suggest the better focus/brunt
of the snow would fall mainly during the 18Z-06Z time frame, with
activity waning/becoming more scattered after 06Z. Overall, there
were no significant changes in models, so only minor adjustments
were made to the forecast. Kept the Winter Weather Advisory as is
across portions of our Nebraska counties roughly along/north of
HWY 6, which goes into effect at 12Z. That's certainly on the
early side, especially for easter portions of the advisory.
Considered pushing back the start time, but expect that at least
some light snow may be moving into western areas at that time, so
decided to just leave it. As far as amounts go, still looking at
2-3" of light, fluffy snow on the southern side of the advisory
(so I-80/HWY 6 areas), with 2-4" for counties north of I-80.
Thankfully the sfc pattern in place keeps winds light...winds
through this snow event are east-northeasterly, topping out around
10-15 MPH.

As we get into the daytime hours on Saturday, the Winter Weather
Advisory expires at 12Z, think that end time is good. Could have a
bit of light snow lingering around eastern areas in that 12-15Z
time frame, but it shouldn't amount to much. Otherwise, the rest
of the daytime hours on Saturday is expected to be another lull in
activity ahead of the next upper level system making its way
toward the area.

Saturday night through Sunday will bring another round of
accumulating snowfall to the CWA, this time looking to favor
southern portions. An upper level system makes its way in from the
Pac NW on Saturday, and is expected to dig south into the Four
Corners region by 12Z Sunday, while the large upper low to our
north finally starts a push east. Broader scale lift with this
next system picks up Saturday night, with the main trough axis
pushing through late in day Sunday/Sunday evening. The higher snow
amounts with this system are expected across southern KS into the
Srn Plains, but the forecast has 3-4" across WSW portions of our
CWA. Locations roughly along/west of a Kearney to Beloit line are
in that 3-4" range, with amounts dropping to 1-2" in the Ord-York
areas. This system is stronger than the past few, and expect winds
to increase a bit. Winds remain northeasterly, but speeds closer
to 15-20 MPH will be possible for portions of the area (mainly
east and southern areas).

This round of preciptiation is expected to clear the area to the
east Monday morning, with the remainder of the forecast through
Friday currently dry. Unfortunately confidence in it all actually
staying that way isn't the highest, this isn't a pattern that
would support higher confidence. The pattern remains progressive,
with the Wednesday time frame currently having the most
questions, as models show a larger scale upper level through
moving through the Plains. Will have to see how models trend.

...Temperatures...

Kinda sounds like a broken record anymore, it's cold every day!
Wind chills early this morning near -20 deg are a bit more
spotty in nature than previous nights had been, the increasing
cloud cover certaintly helps. With no change in the air mass
across the region, just not looking at any improvement today,
especially with more cloud cover expected area-wide and increasing
preciptiation chances. Forecast highs for today are right around
zero, with lows tonight back below zero. After collab with
neighboring offices, decided to extend the Wind Chill Advisory
(original end time was noon today) through today/tonight.
Expecting some improvement during the day today, but not a
significant improvement (mid-afternoon wind chills are still
around -15).

Saturday looks to fare a touch better, perhaps a few degrees
'warmer' than today with the lull in preciptiation, but still only
looking to top out in the mid-upper single digits above zero.

The Saturday night through Tuesday night time frame still expected
to bring the coldest overnight low temperatures/wind chills over
the coming 7 days...especially Sun night/Mon morning and Mon
night/Tues morning. Potential for dangerous wind chill values
colder than -30 deg remains for both those nights.

Models suggest some relief from this bitter cold toward the very
end of the forecast period, with highs in the 20s for Tuesday
and 30s for Friday...but confidence in temperatures that far out
with this lingering crusted over snow pack is not high at all.
We'll see how things trend in the coming days.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 515 AM CST Fri Feb 12 2021

An upper level wave moving through the area is expected to bring
chances for accumulating snow during this TAF period. Main change
to this TAF was to slow down the onset of -SN. Expecting MVFR
conditions to build into the area by late morning-midday,
lingering through the remainder of the TAF period. Could even see
some marginal IFR ceilings. Wind remains easterly and on the
lighter side through the day, speeds around 10-15 MPH.
Direction looks to be more variable tonight.

&&

.CLIMATE...
Issued at 350 AM CST Fri Feb 12 2021

Several record cold temperature records could be broken over the
next several days week as an Arctic airmass maintains its icy grip
across the local area. A few of the most likely daily
records to be potentially threatened at Grand Island and Hastings
airports (our two primary climate data sites) are outlined below:

-- Grand Island, NE: (temperature records date back to 1895)

February 13th:    Forecast High: 3     Record Cold Max: 4 (1936)

February 15th:    Forecast Low: -19    Record Low: -18 (1936)

February 16th:    Forecast Low: -17    Record Low: -17 (1900)

-- Hastings, NE: (temperature records date back to 1907)

February 12th:    Forecast High: 0     Record Cold Max: 6 (1936)

February 13th:    Forecast Low: -6     Record Low: -7 (1936)
                  Forecast High: 3     Record Cold Max: 9 (1949)

February 14th:    Forecast High: -1    Record Cold Max: 2 (1909)

February 15th:    Forecast Low: -18    Record Low: -12 (1909)
                  Forecast High: -2    Record Cold Max: -5 (1936)

February 16th:    Forecast Low: -17    Record Low: -13 (1979)
                  Forecast High:  3    Record Cold Max: 0 (1979)

For both Grand Island and Hastings:
In addition to the various potential daily records above, the
average WEEKLY temperature (average of daily highs/lows) from Feb.
8-15 is on track for this to be the OVERALL-COLDEST week since at
least 1989, and possibly since 1983!

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Saturday for NEZ039>041-
     046>049-060>064-075>077.

     Wind Chill Advisory until noon CST Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Wind Chill Advisory until noon CST Saturday for KSZ005>007-
     017>019.

&&

DISCUSSION...ADP
AVIATION...ADP
CLIMATE...Pfannkuch/ADP
Hazardous weather outlook, Feb 12, 4:12 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
412 AM CST Fri Feb 12 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
412 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Accumulating snowfall is forecast across outlook area today and
tonight, with amounts of 2 to 4 inches forecast for areas
generally along and north of Highway 6. A Winter Weather Advisory
is in effect for this area through 6 AM Saturday. In addition to
the snow chances, bitterly cold wind chill values of -15 to -25
degrees are forecast across the outlook area, and a Wind Chill
Advisory is in effect through noon on Saturday. Please refer to
the latest advisory message for additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory and Wind Chill Advisory are in effect
into Saturday morning. Please refer to the latest advisory message
for additional information.

Saturday night through Sunday night, another round of accumulating
snowfall will impact the outlook area. The heaviest amounts of 3
to 4 inches are currently forecast across areas roughly along and
west of a line from Kearney Nebraska to Beloit Kansas. East of
this line, snowfall amounts drop to 1 to 3 inches.

Dangerously cold wind chill values of -25 to -35 degrees remain in
the forecast across the outlook area for Saturday night through
Tuesday morning. Temperatures are expected to gradually improve
for the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
snowfall reports are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Greeley

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Greeley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 3.0 inches four miles east of Scotia and 2.3 inches in Greeley.

Winter Weather, Sherman

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches in Loup City and 2.8 two miles northwest of Rockville.

Winter Weather, Polk

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches three miles northeast of Shelby and 2 inches in Polk.

Winter Weather, Valley

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 2.8 inches two miles west of Arcadia, 2.7 inches at Ord and 2.5 inches in North Loup.

Winter Weather, Howard

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 2.7 inches at St. Paul.

Winter Weather, Nance

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 2.5 inches at Belgrade and also two miles west of Genoa.

Winter Weather, Merrick

When
February 12, 8:00 AM CST to February 14, 1:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Based on observations from surrounding counties and NOHRSC snowfall analysis, most of Merrick County likely received 1-3 inches of snow during two main rounds over a 54-hour period.

Winter Weather, Dawson

When
February 12, 9:00 AM CST to February 14, 12:00 PM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches four miles south of Cozad and 3.0 inches at Sumner.

Winter Weather, Buffalo

When
February 12, 9:00 AM CST to February 14, 12:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.1 inches at Miller, 3.0 inches at Kearney airport and 2.6 inches in Ravenna.

Winter Weather, York

When
February 12, 9:00 AM CST to February 14, 1:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 3.0 inches three miles north of York and 2.5 inches three miles west of Gresham.

Winter Weather, Hall

When
February 12, 9:00 AM CST to February 14, 12:00 PM CST
Where
Hall forecast zone
Reported by
CoCoRaHS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches at Doniphan and 2.3 inches at Central Nebraska Regional Airport.

Winter Weather, Hamilton

When
February 12, 9:00 AM CST to February 14, 12:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 2.5 inches four miles north of Aurora.

Winter Weather, Gosper

When
February 12, 10:00 AM CST to February 14, 11:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.2 inches eight miles south of Elwood and 3.5 inches six miles east-southeast of Lexington (Canaday Plant).

Winter Weather, Phelps

When
February 12, 10:00 AM CST to February 14, 11:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 3.5 inches in Holdrege.

Winter Weather, Kearney

When
February 12, 10:00 AM CST to February 14, 11:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches in Minden.

Winter Weather, Adams

When
February 12, 10:00 AM CST to February 14, 12:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.7 inches at the NWS Hastings office and 4.0 inches two miles south of Hastings.

Winter Weather, Clay

When
February 12, 10:00 AM CST to February 14, 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 5.3 inches in Clay Center and 3.0 inches six miles east-southeast of Clay Center.

Winter Weather, Fillmore

When
February 12, 10:00 AM CST to February 14, 1:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.0 inches four miles south of Shickley and 3.7 inches in Geneva.

Winter Weather, Furnas

When
February 12, 10:00 AM CST to February 14, 10:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 7.0 inches in Beaver City, 6.2 inches six miles north-northwest of Oxford, 6.1 inches at Cambridge and 6.0 inches in Wilsonville.

Winter Weather, Harlan

When
February 12, 10:00 AM CST to February 14, 10:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 8.0 inches at Harlan County Lake and 5.9 inches one mile west of Orleans.

Winter Weather, Franklin

When
February 12, 10:00 AM CST to February 14, 11:00 AM CST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 7.0 inches six miles south of Wilcox and 5.0 inches in Franklin.

Winter Weather, Webster

When
February 12, 11:00 AM CST to February 14, 12:00 PM CST
Where
Webster forecast zone
Reported by
CoCoRaHS
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 7.0 inches four miles southwest of Bladen and 6.0 inches in Red Cloud.

Winter Weather, Nuckolls

When
February 12, 11:00 AM CST to February 14, 12:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 4.9 inches in Superior and 4.8 inches in Nelson.

Winter Weather, Thayer

When
February 12, 11:00 AM CST to February 14, 1:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Cumulative snow totals from two main rounds within a 54-hour period included: 5.7 inches in Hebron and 4.0 inches at Hubbell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943216, 943217, 943218, 944971, 944975, 944977, 944979, 943219, 943220, 943221, 944976, 944982, 943222, 943223, 943224, 943225, 943226, 943227, 943228, 943229, 943231, 943232, 943233, 943234.